Kansas, 2005

Hail and Damaging Wind in Kansas, July 1, 2005

July 1, 2005 · NWS DDC · 4 events in 4 counties and zones

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 1, 1:09 PM CST, 8 hours 42 minutes earlier.

Area forecast discussion, Jul 1, 1:09 PM CST, 8 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
209 PM CDT FRI JUL 1 2005

.DISCUSSION...

DAYS 1-2...
MODELS IN AGREEMENT IN HAVING A FAIRLY ACTIVE PATTERN ACROSS AREA
THROUGH THE SHORT TERM ALTHOUGH THEY DIFFER SOME ON DETAILS...MAINLY
WHERE MCS DEVELOPMENT WILL OCCUR TONIGHT.  BOTH ETA AND GFS HAVE
BEEN CONSISTENT IN WHERE THEY DEVELOP THESE SYSTEMS.  THE ETA HAS
ONE DEVELOPING OVER SE CO/SW KS AND HEADING SSE WITH ANOTHER
DEVELOPING IN CENTRAL NE AND HEADING SSE AS WELL.  GFS DEVELOPS
THREE SYSTEMS...ONE IN TX PANHANDLE AND ANOTHER IN S CTRL KS AND
HEAD SSE ALONG WITH ONE IN THE SAME GENERAL VICINITY AS THE ETA IN
NE.  FOR NOW DO NOT CARE FOR THE TWO SYSTEMS THE GFS DEVELOPS AND
WITH WINDS ALREADY BACK AROUND TO THE S TO SE ACROSS MOST OF SE
CO/SW KS WILL EXPECT SOMETHING TO DEVELOP OVER SE CO AGAIN AND MOVE
THROUGH WESTERN THIRD OF CWA LATE THIS EVENING.  WILL ALSO GO ALONG
WITH ANOTHER SYSTEM MOVING OUT OF NE AND HEADING THROUGH EASTERN
CWA.  THEREFORE WILL GO WITH CHANCE POPS ACROSS THE CWA WITH THE
EASTERN AREAS MAINLY AFTER MIDNIGHT. LOWS LOOKS LIKE THEY WILL BE
SIMILAR TO LAST NIGHT.

WARMER AIR STARTS TO RETURN TOMORROW AS WESTERLY FLOW CONTINUES
COMING OFF THE ROCKIES.  HIGHS EXPECTED TO BE IN THE LOWER TO MID
90S...IT COULD BE CLOSER TO 90 IN AREAS THAT RECEIVE DECENT AMOUNTS
OF RAIN OVERNIGHT.  ANOTHER DISTURBANCE WILL BE MOVING OUT OF WY
DURING THE AFTERNOON AND EARLY EVENING.  THERE WILL ALSO BE A LEE
TROUGH AND DRYLINE NEAR THE CO/KS BORDER SO THERE WILL BE ANOTHER
CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA THOUGH BEST CHANCE
LOOKS ACROSS NORTHERN COUNTIES AND LEAST CHANCE ACROSS THE SOUTH.
ANOTHER COUPLE OF DISTURBANCES FORECAST TO MOVE ACROSS THE ROCKIES
ON SUNDAY AND BRING A FRONTAL BOUNDARY INTO FAR WESTERN CWA.  THINK
IT WILL BE TOUGH TO GET SURFACE BASED STORMS IN CWA WITH +16C TEMPS
AT 700MB AND TEMPERATURES LIKELY STRUGGLING TO REACH 100 GIVEN DEW
POINTS IN THE 62F-68F RANGE. THE ELEVATED MIXED LAYER HOWEVER IS
STILL YIELDING DECENT CAPE VALUES ACROSS AREA AND COULD SEE SOME
STORM DEVELOPMENT...ESPECIALLY ALONG THE BOUNDARY WITH STORMS
HEADING EAST.  SO HAVE INCLUDED 20 POPS ACROSS THE CWA AGAIN LATE IN
THE AFTERNOON SUNDAY.

DAYS 3-7...
THE SYNOPTIC SCALE PATTERN THROUGH THE FIRST HALF OF THIS FORECAST
PERIOD WILL BE QUITE FAVORABLE FOR NOCTURNAL MCS ACTIVITY ACROSS THE
CENTRAL PLAINS, INCLUDING THE HIGH PLAINS.

A WEST TO NORTHWEST FLOW REGIME WILL CONTINUE WITH A FLAT RIDGE
DISPLACED WELL TO THE SOUTH IN THE FAR SOUTHERN PLAINS.  ABUNDANT
MOISTURE WILL BE PRESENT IMMEDIATELY NORTH OF THE STALLING OUT
PACIFIC FRONT LATE THIS WEEKEND.  WITH A SURFACE LOW IN THE TX-OK
PANHANDLE REGION...SLOWLY SHIFTING SOUTH INTO WEST TEXAS BY EARLY
NEXT WEEK...MOIST UPSLOPE COMPONENT TO THE LOW LEVEL FLOW WILL
DOMINATE ACROSS WESTERN KANSAS.  THERE WILL BE CHANCES OF STORMS
ALMOST EVERY NIGHT SUNDAY NIGHT THROUGH WEDNESDAY NIGHT WITH 25-45
POPS EACH NIGHT.  AT THIS TIME, HOWEVER, IT IS DIFFICULT TO ASSESS
WHICH NIGHT WILL BE MOST FAVORABLE FOR WIDESPREAD THUNDERSTORM
ACTIVITY.  HIGHS GENERALLY IN THE UPPER 80S TO LOWER 90S WILL BE
COMMON THROUGH THE FIRST HALF OF THE PERIOD.  UPPER RIDGING WILL
INCREASE OVER THE ROCKIES BY END-WEEK, WHICH WOULD SIGNIFICANTLY
REDUCE CHANCES OF PCPN.  ALL IN ALL, NO MAJOR CHANGES WERE MADE TO
THE FORECAST GRIDS.

DAYS 8-10...

THE OUTLOOK FOR FRIDAY JULY 8TH THROUGH SUNDAY JULY 10TH CALLS FOR
NEAR NORMAL TEMPERATURES AND NEAR NORMAL RAINFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  93  70  98 /  40   0  20   0
GCK  64  94  68  99 /  40   0  20   0
EHA  62  95  67  99 /  50   0  20   0
LBL  63  95  69  99 /  50   0  10   0
HYS  65  95  69  98 /  50   0  20   0
P28  67  94  72  99 /  50   0  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

28/UMSCHEID
Hazardous weather outlook, Jul 1, 4:00 AM CST, 17 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT FRI JUL 1 2005

KSZ030-031-043>046-061>066-074>081-084>090-021000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) FRI JUL 1 2005

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS NEAR THE KANSAS-OKLAHOMA BORDER
WILL MOVE SOUTHEASTWARD THROUGH THE EARLY MORNING HOURS.
LIGHTNING AND SMALL HAIL WILL BE THE PRIMARY OUTPUT.  ANOTHER ROUND
OF THUNDERSTORMS IS POSSIBLE LATER THIS AFTERNOON AND INTO
TONIGHT. THE BEST CHANCES FOR STORMS TO FIRE WILL BE IN THE HIGH
TERRAIN OF FAR WESTERN KANSAS AND EASTERN COLORADO, WITH THE
THUNDERSTORMS MOVING EASTWARD DURING THE OVERNIGHT HOURS.  STRONG,
DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE LATE AFTERNOON AND OVERNIGHT THUNDERSTORMS WILL BE POSSIBLE
AGAIN SUNDAY AFTERNOON AND SUNDAY NIGHT, AS WELL AS MONDAY NIGHT AND
TUESDAY NIGHT.  EXACT TIMING AND NATURE OF THE STORMS ARE UNCERTAIN
AT THIS POINT, BUT SOME HIGH WINDS AND HAIL ARE NOT OUT OF THE
QUESTION.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND INTO TONIGHT.

RITTERLING

In the hours before

Special weather statement, Jul 1, 7:39 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
839 PM CDT SUN JUL 1 2005

KSZ043-044-061>063-074-075-084-262100-
FINNEY-GRANT-HAMILTON-KEARNY-LANE-MORTON-SCOTT-STANTON-
839 PM CDT (739 PM MDT) SUN JUL 1 2005

...SEVERE THUNDERSTORM WATCH #576 IS IN EFFECT UNTIL 2 AM CDT (1 AM
MDT) FOR THE FOLLOWING KANSAS COUNTIES...

HAMILTON...KEARNY...STANTON...GRANT...HASKELL...MORTON...STEVENS...SE
WARD.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

LACY

The radar

The Dodge City radar (KDDC), 177 km away, was scanning. The volume nearest the first event began at 03:51 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Stanton

When
July 1, 9:51 PM CST
Where
Stanton County, 7 mi SSW of Manter
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.417, -101.933

Thunderstorm Wind, Morton

When
July 1, 10:35 PM CST
Where
Morton County, 1 mi N of Wilburton
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.100, -101.767

2.5 inch diameter tree limbs were blown down.

Hail, Finney

When
July 1, 10:35 PM CST
Where
Finney County, 1 mi NW of Pierceville
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.900, -100.683

Hail, Gray

When
July 1, 10:55 PM CST
Where
Gray County, 6 mi N of Charleston
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.950, -100.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466654, 5466655, 5466656, 5466657.